Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 276, NWS Dodge City, KS

August 17, 2013Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 17, 2013, 7:15 AM CDT for Meade County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2013, 7:15 AM CDT (12:15 UTC)
Expired
Aug 17, 2013, 8:00 AM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Meade County, KS

The radar

The Dodge City radar (KDDC), 84 km from the middle of the area, began a volume at 12:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 7:25 AM CDTHAIL 15 Wnw Meade State Park, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 0.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
204 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

568 
WUUS53 KDDC 171215
SVRDDC
KSC119-171300-
/O.NEW.KDDC.SV.W.0276.130817T1215Z-130817T1300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
715 AM CDT SAT AUG 17 2013

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MEADE COUNTY IN SOUTHWEST KANSAS...

* UNTIL 800 AM CDT

* AT 714 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MEADE STATE
  PARK...AND MOVING SOUTH AT 15 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHERN MEADE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3726 10063 3727 10041 3700 10030 3699 10031
      3700 10062
TIME...MOT...LOC 1215Z 349DEG 13KT 3716 10048

HAIL...1.25IN
WIND...<50MPH

$$

GERARD
2 follow-up statements
990 
WWUS53 KDDC 171248
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
748 AM CDT SAT AUG 17 2013

KSC119-171300-
/O.CON.KDDC.SV.W.0276.000000T0000Z-130817T1300Z/
MEADE KS-
748 AM CDT SAT AUG 17 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
MEADE COUNTY UNTIL 800 AM CDT...

AT 742 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF MEADE STATE PARK...AND MOVING SOUTH AT 15 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...PUBLIC INDICATED. QUARTER SIZE HAIL WAS REPORTED 5 MILES
         WEST NORTHWEST OF MEADE STATE PARK.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME SOUTHERN MEADE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3722 10058 3720 10044 3700 10038 3700 10062
TIME...MOT...LOC 1247Z 349DEG 13KT 3705 10050

HAIL...1.00IN
WIND...<50MPH

$$

GERARD
482 
WWUS53 KDDC 171301
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
801 AM CDT SAT AUG 17 2013

KSC119-171311-
/O.EXP.KDDC.SV.W.0276.000000T0000Z-130817T1300Z/
MEADE KS-
801 AM CDT SAT AUG 17 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MEADE COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.  HOWEVER...SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 3722 10058 3720 10044 3700 10038 3700 10062
TIME...MOT...LOC 1248Z 004DEG 21KT 3707 10055

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 6:08 AM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 17, 6:08 AM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
608 AM CDT Sat Aug 17 2013

...Updated aviation discussion...

.SHORT TERM...(Today and tonight)
ISSUED AT 351 AM CDT SAT AUG 17 2013

Upper level ridging over the Rockies and deep upper-level troughing
over the southern Mississippi Valley is resulting in northerly
mid to high level flow across western Kansas. The lack of low
level westerly downslope flow has kept high temperatures cooler
of late. Low level moisture continued to be plentiful with surface
dewpoints in the lower to mid 60s. Elevated CAPE over 1000 j/kg,
low to mid level warm advection and mid level frontogenesis have
resulted in isolated thunderstorms this morning from Wakeeney
southward through Ford county and into extreme western Oklahoma. This
diurnally modulated activity will diminish after sunrise as the
low level jet weakens, leaving just some mid level cloud cover for
the remainder of the day. The cloudiness should keep Dodge City and
points east cooler today with highs in the upper 70s to mid 80s.
More sun is expected in far southwest Kansas where temperatures
ought to reach into the lower 90s. Clear to partly cloudy skies
are expected tonight with south to southeast winds at 10 kts and
lows in the lower to middle 60s.

.LONG TERM...(Sunday through Friday)
ISSUED AT 237 AM CDT SAT AUG 17 2013

The early part of the extended period will see the upper level ridge
move out of the Rockies over the northern and central High Plains.
This will bring somewhat warmer mid level temperatures back out over
western Kansas and allow daytime highs warm back toward seasonal
norms.

The medium range models are all tending to keep the upper level
ridge in place over the central part of the country through much of
the week. Toward next weekend, the models open up an upper level low
pressure system just off the west coast and lift it through the
northern Rockies into southern Canada. This tends to weaken the
upper level ridge over the central part of the country somewhat
which may allow better chances for thunderstorms especially out
toward the Colorado border. Given the isolated nature of any
thunderstorms, will leave the going dry forecast intact. The ECMWF
has been tending to bring an upper level disturbance westward over
the gulf coast states and then bring it back northward on the
backside of the upper high into the central plains. None of the
other models are doing this but it will have to be watched for next
weekend. Daytime high temperatures are generally forecast in the low
90s. Don't see temperatures spiking much higher than this given the
recent abundant rainfall and significantly greener vegetation across
southwest Kansas.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
ISSUED AT 608 AM CDT SAT AUG 17 2013

Early morning thunderstorms will move out of central and southwest
Kansas after sunrise. Look for ifr cigs around Garden City to
persist through the morning hours before improving to vfr by late
morning. Vfr cigs at Dodge City and Hays will continue through the
morning before scattering out this afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  82  64  86  65 /  10   0   0   0
GCK  86  63  88  66 /  10   0   0   0
EHA  92  64  90  66 /  10   0   0   0
LBL  89  64  89  67 /  10   0   0   0
HYS  81  62  84  64 /  10   0   0   0
P28  81  62  85  65 /  10   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FINCH
LONG TERM...GERARD
AVIATION...GERARD
Hazardous weather outlook, Aug 17, 4:38 AM CDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
438 AM CDT SAT AUG 17 2013

KSZ030-031-043>046-061>066-074>081-084>090-181130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
438 AM CDT SAT AUG 17 2013 /338 AM MDT SAT AUG 17 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS EARLY THIS MORNING WILL DIMINISH BY 8 AM.
ONE OR TWO OF THESE STORMS COULD BE SEVERE WITH HAIL AS LARGE AS
QUARTERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

In the hours before

Special weather statement, Aug 17, 4:10 AM CDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
410 AM CDT SAT AUG 17 2013

KSZ064-078-079-171000-
EDWARDS-FORD-HODGEMAN-
410 AM CDT SAT AUG 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HODGEMAN...NORTHERN FORD
AND WESTERN EDWARDS COUNTIES...

AT 405 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF HANSTON...MOVING SOUTH AT 10
MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3791 9957 3789 9987 3825 9987 3826 9962
TIME...MOT...LOC 0910Z 350DEG 10KT 3819 9977

GERARD
Special weather statement, Aug 17, 5:10 AM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
510 AM CDT SAT AUG 17 2013

KSZ086-087-171115-
MEADE-SEWARD-
510 AM CDT SAT AUG 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEWARD AND
SOUTHWESTERN MEADE COUNTIES...

AT 508 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PLAINS CITY...MOVING SOUTH AT 15 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3699 10066 3729 10063 3732 10055 3701 10037
TIME...MOT...LOC 1010Z 346DEG 13KT 3726 10059

FINCH
Special weather statement, Aug 17, 5:42 AM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
542 AM CDT SAT AUG 17 2013

KSZ086-087-171145-
MEADE-SEWARD-
542 AM CDT SAT AUG 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEWARD AND
SOUTHWESTERN MEADE COUNTIES...

AT 536 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HAYNE...MOVING SOUTHEAST AT 20 MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3708 10092 3718 10081 3702 10058 3699 10077
      3699 10088
TIME...MOT...LOC 1041Z 322DEG 19KT 3710 10082

FINCH
Local storm report, Aug 17, 6:05 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
605 AM CDT SAT AUG 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 AM     HAIL             PLAINS CITY             37.26N 100.59W
08/17/2013  E0.75 INCH       MEADE              KS   PUBLIC

&&

JFINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 4:10 AM CDTSpecial Weather StatementDDCHodgeman50 min
Aug 17, 4:23 AM CDTSevere Thunderstorm WarningDDCHodgeman52 min
Aug 17, 4:42 AM CDTSevere Thunderstorm WarningDDCClark, Ford48 min
Aug 17, 5:10 AM CDTSpecial Weather StatementDDCMeade65 min
Aug 17, 5:42 AM CDTSpecial Weather StatementDDCSeward63 min
Aug 17, 5:46 AM CDTSevere Thunderstorm WarningDDCMeade59 min
Aug 17, 6:10 AM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade65 min
Aug 17, 8:11 AM CDTAreal Flood WarningDDCMeade6 hr
Aug 17, 9:22 AM CDTSpecial Weather StatementDDCMeade53 min
Aug 17, 9:28 AM CDTSevere Thunderstorm WarningDDCMeade47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.